Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 2017, 6:29 PM CDT for Atchison County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 15, 2017, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:15 PM CDT | FUNNEL CLOUD | 8 N Rockport, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
323
WUUS53 KEAX 152329
SVREAX
MOC005-160015-
/O.NEW.KEAX.SV.W.0053.170415T2329Z-170416T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT SAT APR 15 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Atchison County in northwestern Missouri...
* Until 715 PM CDT
* At 628 PM CDT, a severe thunderstorm was located near Hamburg, or
22 miles northwest of Tarkio, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watson.
This includes Interstate 29 between mile markers 115 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pleasant Hill.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4059 9565 4058 9542 4045 9545 4046 9568
4048 9570 4049 9568 4051 9569 4052 9566
4055 9566 4056 9568 4052 9571 4052 9575
4053 9577 4058 9577
TIME...MOT...LOC 2328Z 275DEG 22KT 4057 9577
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:10 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 15, 3:10 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 310 PM CDT Sat Apr 15 2017 .Discussion... Issued at 301 PM CDT SAT APR 15 2017 Sufficient mixing has permitted increased 850 hPa winds out of the southwest to translate to the surface, with observed wind gusts up to 35 to 40 mph across the area. While gusts will taper off after sunset, increased surface winds will persist ahead of a cold front expected to push through northwest Missouri this evening. Within the ongoing southwesterly low level flow, dew point values have increased into the low 60s as of Saturday afternoon. While ascent has been lacking across the area due to a capped environment, this is expected to erode with frontogenetical support this evening along the cold front. The upper-level forcing of this boundary is centered over the Northern Plains with an attendant surface low positioned near the Great Lakes Region. This will create parallel surface flow along the cold front locally, thus decreasing overall surface convergence into the boundary. This in turn will act to decrease the overall tornadic potential along the front, though small hail and strong winds will remain possible along the boundary, particularly as storms merge near central Missouri. With that said, the overall severe threat is relatively low, given the displaced upper dynamics, which will remain well north of the area. Considering the linear nature and relatively progressive nature of the storms, rainfall totals should mostly be limited to 0.5" to perhaps 0.75" tonight into Sunday morning. With the displaced upper-level pattern becoming zonal by Sunday, the frontal boundary will stall across central Missouri, well south of the I-70 corridor. The boundary will act as forcing for additional storms to develop Sunday afternoon along and south of the stalled front. While severe weather is not anticipated with activity on Sunday, river levels and streams in this area will need to be monitored as this boundary slowly lifts back to the north as a warm front Sunday night through Monday morning. The active pattern will continue through the early work week as a mid- level shortwave advances north of the CWA Tuesday morning. Latest guidance depicts this feature further north compared to previous runs, thus lessening the overall forcing, and particularly the hydrologic concerns during this time. What this will equate to, however, is additional chances of storms through early Tuesday before a subsequent cold front pushes through the local area Tuesday night. While severe weather is possible during this time period, ongoing precipitation throughout the day will likely limit this potential, not to mention the fact that upper-level dynamics will once again be displaced. Storm chances will continue off and on throughout the week, with seven day rainfall totals expected to reach near three to four inches by the time all is said and done. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1215 PM CDT SAT APR 15 2017 Note: The TAF for KSTJ will be NIL through the weekend due to missing observations at the terminal. Observations are not anticipated to return until Monday. Gusty southwesterly winds will persist through the afternoon until gradually tapering off near sunset. The main impact will arrive shortly thereafter ahead of a cold front as thunderstorms will develop northwest of the terminals and push through the area tonight. Expecting to see activity intensify as the frontal boundary approaches by 05 to 06Z. Given the linear nature of this activity, convection will quickly taper off with winds becoming northwesterly in the wake of the cold front. VFR conditions will then continue through the remainder of the period and well into Sunday afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, Apr 15, 5:01 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sat Apr 15 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sat Apr 15 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms expected today, mainly this evening and overnight. A few severe storms are possible. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are in the forecast through next week. The threat of severe weather is low. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 6:55 PM CDT | Tornado Warning | EAX | Atchison | 20 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.